Wildfire, Prowers
- When
- August 25, 2:00 PM MST to 9:00 PM MST
- Where
- Prowers County, 15 mi SSE of Lamar
- Reported by
- NEWSPAPER
- Coordinates
- 37.955, -102.393 (the zone’s center; the record gives no point)
A 4000 acre grass fire, started by lightning, burned for nearly 7 hours before being extinguished by several rural fire departments from both Prowers and Baca county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A 4000 acre grass fire, started by lightning, burned for nearly 7 hours before being extinguished by several rural fire departments from both Prowers and Baca county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 25, 12:48 PM MST, 1 hour 12 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 148 PM MDT MON AUG 25 2003 SHORT TERM DISCUSSION...(TONIGHT AND TUESDAY) MAIN CONCERN IS FOR THE HEAVY RAIN POTENTIAL MAINLY OVR THE MTNS AND BURN SCAR AREAS TONIGHT AND TUE. A PLUME OF MSTR REMAINS OVR CO W/ A SHRTWV MOVING ACRS SRN WY WHICH WL BRING MOVE A LOBE OF ENERGY OVR THE AREA THIS EVE. CURRENTLY SCATTERED SHWRS/TSTMS ARE OCCURRING OVR THE MTNS W/ ISOLD ACTIVITY OVR THE ADJACENT PLAINS. A PV FEATURE IN THE HI LVLS IS SHOWN IN THE MODELS OVR THE AREA TONIGHT AND TUE. PW VALUES THIS MORNING ACRS THE STATE WERE AROUND 1 INCH... AND THE STEERING FLOW THIS EVE WL BE W OR NW AND STILL LIGHT. THUS W/ A FAIRLY MOIST ATMOS AND EXPECTED SLOW STORM MOVEMENT...HEAVY RAIN IS AGAIN THE MAIN THREAT. SHOULD SEE THE PRECIP END BY MIDNIGHT OR SO. ON TUE THE PW VALUES AND SPECIFIC HUMIDITY IS EXPECTED TO BE MUCH LIKE TODAY. THUS I WL INCREASE THE POPS OVR THE MTNS. ONCE AGAIN THE UPR FLOW WL BE LIGHT AND W/ A CONTINUED MOIST AIR MASS THE SLOW MOVING STORMS COULD PRODUCE SOME QUICK ACCUMULATIONS. TEMPS LOOKS TO BE JUST A BIT COOLER OVR THE FAR E PLAINS BUT ABOUT THE SAME OR A BIT WARMER OVR THE W. CURRENT MAX T LOOKS PRETTY GOOD AND WL ONLY MAKE A FEW MINOR CHANGES. LONG TERM DISCUSSION...(TUESDAY NIGHT THROUGH MONDAY). MAIN CONCERNS ARE TIMING AND STRENGTH OF FROPA THURSDAY. TUES NITE/WED...SFC BDRY HANGS UP ALONG KS/NE BORDER...WITH MODELS TRYING TO BRING NORTHERLY PUSH ALONG MTNS...AND PRECIP ALONG WITH IT. THINK STABLE AIRMASS WILL KEEP POPS NIL OVERNIGHT. LIGHT WEST TO NORTHWEST FLOW ALOFT CONTINUES WEDNESDAY. EXPECT STORMS TO START OVER MTNS AND MOVE SLOWLY WEST. INSTABILITY NOT TOO STRONG...WITH LIS RUNNING -2 OR SO. LOOKS LIKE WARMEST DAY OF THE WEEK WITH SOUTHERLY FLOW AT SURFACE AND 700 TEMPS RUNNING 12-14C. THURSDAY...MODELS STILL PROG FROPA DURING THE DAY...HOWEVER LOOKS LIKE FROM RUN TO RUN MODELS ARE WARMING SLIGHTLY AND PROGRESSING FRONT FARTHER EAST AND ALIGNING IT IN WESTERLY FLOW. AVN BRINGS WAVE ACROSS MTNS OVERNIGHT...ADDED SOME ISOLD POPS OUT WEST. AVN DRIES IT OUT FASTER THAN ETA...LIKELY DUE TO MORE NORTHWEST UPPER FLOW WHILE ETA MORE WEST. COOLED GRIDS A TOUCH CONSIDERING POTENTIAL CLOUD COVER AND TO MATCH OTHER OFFICES. DIDNT MAKE ANY BIG CHANGES BEYOND THURSDAY AS MUCH DEPENDS ON STRENGTH AND TIMING OF FROPA. FRIDAY THROUGH MONDAY...FRIDAY AVN REBOUNDS TEMPS IN NORTHWEST DOWNSLOPE FLOW...CURRENT GRIDS ARE SLIGHTLY HIGHER THAN GUIDANCE AND LEFT THAT WAY. SECONDARY SURGE SHOWN IN GFS ON SATURDAY WOULD COOL TEMPS A LITTLE MORE THAN INITIAL FRONT THURSDAY...COOLED GRIDS JUST A BIT. WOULD STILL ANTICIPATE SHOWERS AND STORMS TO FORM ALONG MOUNTAINS...BUT MAY NOT PROPAGATE TOO FAR EAST IF PLAINS BECOME TOO STABLE. SUNDAY AND MONDAY...GFS BRINGS A WEAK RIDGE AXIS OVERHEAD SUNDAY...THEN SHOWS SOUTHWEST FLOW ALOFT BACK OVER THE AREA MONDAY. THIS BRINGS MOIST RETURN FLOW OVER THE AREA AND DEVELOPS A LEE SIDE LOW ON THE PLAINS. NO CHANGES TO INHERITED DAY 7 GRIDS WITH ISOLD AFT/EVE POPS AND SLIGHTLY COOLER TEMPS. -KC .PUB...NONE.
COZ058>089-093>099-261500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. LOOK FOR ISOLATED TO SCATTERED THUNDERSTORMS ACROSS ALL OF SOUTH CENTRAL AND SOUTHEASTERN COLORADO THIS AFTERNOON AND EVENING. THE THUNDERSTORMS SHOULD FORM OVER THE HIGH TERRAIN AROUND NOON...AND DRIFT TO NEARBY AREAS THIS AFTERNOON AND EVENING. THE MAIN THUNDERSTORM THREAT WILL BE LOCALLY HEAVY RAIN WITH POSSIBLE RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...CLOUD TO GROUND LIGHTNING...WIND GUSTS UP TO 40 MPH...AND HAIL UP TO 1/2 INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT SUNDAY. ADEQUATE ATMOSPHERIC MOISTURE IS EXPECTED TO REMAIN ACROSS THE REGION THROUGH THE MAJORITY OF THE PERIOD AS THE SOUTHWESTERN SUBTROPICAL MOISTURE PLUME REMAINS WELL ESTABLISHED OVER THE SOUTHWESTERN STATES. THIS SHOULD ALLOW ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. IN ADDITION A NORTHERLY SURGE IS EXPECTED TO MOVE ACROSS THE EASTERN PLAINS THURSDAY...WHICH COULD INCREASE THE PRECIPITATION POTENTIAL AND DECREASE TEMPERATURES...ESPECIALLY FROM LATER THURSDAY INTO NEXT SATURDAY. ON TOP OF THIS...RECENTLY FORMED HURRICANE IGNACIO...CURRENTLY NEAR THE SOUTHERN BAJA CALIFORNIA PENINSULA MAY IMPORT ADDITIONAL MOISTURE INTO THE REGION LATER THIS WEEK WHICH IN TURN COULD INCREASE PRECIPITATION POTENTIAL AND INTENSITY. AT THIS TIME...THE MAIN THREATS FROM THE STRONGEST THUNDERSTORMS THAT OCCUR THIS WEEK WILL BE LOCALLY HEAVY RAINFALL... FREQUENT LIGHTNING...WIND GUSTS TO AROUND 50 MPH AND HAIL UP TO 1/2 INCH IN DIAMETER. STAY TUNED FOR THE LATEST UPDATES AS WE ENJOY THE LAST FULL WEEK OF AUGUST 2003. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332934.